Clinical Review Lesson of the week

Clomipramine induced neuroleptic malignant syndrome and pyrexia of unknown origin

BMJ 2004; 329 doi: https://doi.org/10.1136/bmj.329.7478.1333 (Published 02 December 2004) Cite this as: BMJ 2004;329:1333
  1. Alison M Haddow (alison.haddow@gpct.grampian.scot.nhs.uk), acting consultant in old age psychiatry1,
  2. Dawn Harris, medical officer1,
  3. Martin Wilson, specialist registrar in medicine for the elderly2,
  4. Hannah Logie, senior house officer in medicine for the elderly2
  1. 1 Royal Cornhill Hospital, Aberdeen AB25 2ZH
  2. 2 Woodend Hospital, Aberdeen
  1. Correspondence to: A M Haddow
  • Accepted 3 June 2004

Introduction

Neuroleptic malignant syndrome is uncommon. Its major characteristics—classically, fever, muscular rigidity, and raised serum creatinine kinase concentration—occur unpredictably and often in association with dopamine blocking drugs (box).1 We present a case of neuroleptic malignant syndrome occurring in association with clomipramine, a drug not noted for dopamine blockade. Greater awareness of the possibility of this potentially life threatening syndrome occurring in patients treated with antidepressants may be useful given the continued increase in the prescribing of antidepressants of all classes.

Case report

A 57 year old man—a long term inpatient with frontal lobe dementia in an old age psychiatry ward—was admitted to an acute medical assessment unit in January 2003. He presented with sweating, pyrexia, muscle rigidity, decreased responsiveness, and urinary incontinence (table). At the time of admission he was taking clomipramine and promazine, both started in 2001. He was empirically diagnosed as having urinary tract infection and was prescribed intravenous and then oral antibiotics. He improved and returned to his long stay ward. Urine and blood cultures showed no growth during this admission. In May 2003, his condition deteriorated again with all previous symptoms and signs recurring. At this stage, promazine was stopped and further medical assessment was requested and again he was diagnosed as having urinary tract infection, and a course of antibiotics was prescribed. In addition to routine investigation, a liver ultrasound was done which showed no abnormality. Once again urine and blood cultures …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe